Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 28, NWS Pueblo, CO

May 21, 2021Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter weather advisory at May 21, 2021, 11:18 AM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 21, 2021, 11:18 AM MDT (17:18 UTC)
Expired
May 21, 2021, 11:12 PM MDT
In force
12 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS45 KPUB 211718
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1118 AM MDT Fri May 21 2021

COZ068-220130-
/O.NEW.KPUB.WW.Y.0028.210521T1718Z-210522T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1118 AM MDT Fri May 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Wet snow. Additional snow accumulations of up to 10 
  inches. Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be difficult at times. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Snow levels will be primarily above 11000
  feet, but may drop down to 10500 feet at times with heavy wet
  snow possible on Wolf Creek Pass during more intense snow bursts
  this afternoon and evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
892 
WWUS45 KPUB 212109
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
309 PM MDT Fri May 21 2021

COZ068-220515-
/O.CON.KPUB.WW.Y.0028.000000T0000Z-210522T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
309 PM MDT Fri May 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Wet snow. Additional snow accumulations of up to 6 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Snow levels will be primarily above 11000
  feet, but may drop down to 10500 feet at times with heavy wet
  snow possible on Wolf Creek Pass during more intense snow bursts
  through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
580 
WWUS45 KPUB 220512
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1112 PM MDT Fri May 21 2021

COZ068-220615-
/O.CAN.KPUB.WW.Y.0028.000000T0000Z-210522T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1112 PM MDT Fri May 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Scattered rain and high elevation snow showers will continue
across the southwest mountains through the overnight hours, with
any light snow accumulations expected above 11000 feet. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at May 21, 6:17 AM MDT, 5 hours 1 minute earlier.

Area forecast discussion, May 21, 6:17 AM MDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
617 AM MDT Fri May 21 2021

.SHORT TERM...(This afternoon through Saturday)
Issued at 603 AM MDT Fri May 21 2021

...Isolated strong to severe thunderstorms (wind) possible
mainly this evening over the far eastern plains...

...Windy today over the region...

Currently...

It is already rather quite windy over parts of the plains as winds
are gusting to over 40 mph in Lamar at 3 AM this morning. Other
areas of the plains were reporting gusts in the 20 to 30 mph range.
Given the mixing, temps at this hour were still rather mild with
60s to around 70s at most locations. Where winds were lighter, temps
were cooler with 50s in El paso county and across the valleys. Temps
were quite cool at higher elevations, with readings in the 20s and
30s. Radar showed rain and snow showers over the SW mtns.

On the large scale, water vapor shows the large trough to our west
over central CA. Abundant moisture originating from the tropics is
seen pushing into SW CO.

Today...

Main concern is the synoptic winds over most of the region. Winds
will be sustained at 20 to 30 knt with gusts to 45 knts most areas.
The overall strongest winds will likely occur east of a line from
KLHX to Kim. I cant rule out a gusts to two to synoptic high wind
criteria, but do not plan on issuing synoptic wind highlights. As
for thunder, I believe if any thunder does occur, it will occur very
late in the afternoon, mainly along a KLHX to Kim line.

It will be warm today. expect highs in the 80s to around 90F most of
the plains, with cooler temps along the Palmer Divide region and
Raton Mesa. 70s will occur in the larger valleys. I do expect the
relatively high dewpts over the region early this morning will mix
out as the afternoon progresses.

The southwest mountains will see continued chances of rain and snow
showers, accumulating snow will be possible at the highest
elevations.

Tonight...

Best chance of convection will be this evening, mainly along and
east of a line from KLHX to Kim. Assuming robust convection
develops, the probability of convective severe winds will be high
due to the combination of the rather strong synoptic winds over the
region and the inverted V soundings. However, there is a chance that
the updrafts themselves will not be all the robust due to the
somewhat limited CAPE. The overall best chance of severe storms very
late this afternoon and evening will be generally along and east of
a line from KLAA to KSPD. It should be noted that shear the cloud
layer is not all the impressive so robust rotating storms are not
expected.

During the early morning hours it should be dry all areas except the
SW Mtns. , but we may see increasing pops towards sunrise along the
southern tier of the forecast area as the deep trough to our east
gradually moves closer. Winds should keep tonight most regions, and
likewise, temps should remain rather mild tonight.

As for the SW mtns, continued rain and snow showers will continue
through the tonight period, and accumulating snow will continue at
the higher elevations. I do expect Wolf Creek Pass and Cumbres Pass
to have some snow accumulations. The highest elevations at and above
treeline may see significant accumulations (> 12").

This precip over the SW mtns is much needed. Although areas along
and east of the CONTDVD have seen marked improvements in the drought
situation, the west slope has not. This trough will likely bring
much needed precip to the SW part of the State. It is expected 1.5
to 2.5 inches of liquid will fall over the SW part of the State in
the next 36 hours or so.

.LONG TERM...(Saturday night through Thursday)
Issued at 603 AM MDT Fri May 21 2021

...On Saturday, isolated strong to severe thunderstorms will be
possible over the Sangre de Cristo and Wet Mountains, and along
over the I-25 corridor later afternoon. Scattered strong to severe
thunderstorms possible over the plains during the evening. Slight
chance of severe storms for Sunday afternoon over the plains...

...Critical fire weather conditions possible over the San Luis
Valley for Sunday and Monday afternoon...

Saturday through Saturday night...

As the trough continues to progress eastward and closer to the CWA,
there is going to be a better chance for a convective line to
develop along the I-25 corridor, just east of the Sangre de
Cristo and Wet Mountains, and then this will advance eastward and
eventually impact the eastern plains. With decent CAPE values over
all of the plains...ranging anywhere from 1000 to 2500 J/kg,
there is a slight risk of severe weather. The threat of these
severe storms will start out around 18Z over the Sangre and Wet
Mountains and then move out over the plains with the I-25 corridor
experiencing these between 20 and 22Z, and then the eastern
plains around 00Z. Bulk shear is only marginal, so a tornado is
possible but the chance of this occurring will be pretty small.
The main threat with most of these storms will be wind and hail,
although some of them could rotate. Non-severe thunderstorms will
be possible over all other areas of the CWA as well with the
environment being very favorable for development as the divergent
side of the jet max to the north is situated over the area. These
storms will continue to progress into Kansas by around 02-03Z,
though there could still be some lingering showers and/or
thunderstorms still present over the plains. However, after 03Z
the atmosphere will begin to stabilize so it is not likely that
any thunderstorms will be severe for Saturday night after this
time. Some heavy amounts of snow will be possible as well on the
highest peaks of the mountains above 11,000ft as well.

Sunday and Monday...

The long wave trough will begin to fill and propagate back up to
the north by early Sunday, as it does, all of the instability will
shift northeastward and most areas will begin to dry out,
however, there could still be some storms developing over the
plains later in the afternoon on Sunday, and some of these
thunderstorms could be severe. A tightening of the gradient will
occur, and as a result, winds out of the southwest behind this
will become rather strong and gusty as the trough pushes through.
Due to this, there is a risk of possible critical fire weather
conditions for the San Luis Valley, and this will also be possible
for Monday afternoon. It is depended on the fuels since green up
has taken place over much of the area recently, whether or not
this will be much of a concern. Overall, drier conditions will be
setting in over the entire CWA as high pressure builds back in at
the surface. A minor shortwave moving across to the north on
Monday could also help to enhance these winds over the valley as
well and provide a slight chance of precipitation over the
northern central mountains during the afternoon.

Tuesday through Saturday...

The overall flow will become more zonal and there will only be minor
perturbations in the longwave which could bring slight chances of
precipitation over the higher elevations for Wednesday and Saturday,
and also increase surface winds over much of the CWA for these days
as well. Along with these downsloping winds out of the west-
southwest, which will be adiabatically warming, will be a
continuation of very mild temperatures for much of the region for
all of next week. High temperatures will run right around the
seasonal average or even slightly above for most days, especially
over the plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 603 AM MDT Fri May 21 2021

Main concern will be gusty winds at all of the TAF sites this
afternoon and early this evening. Otherwise anticipate VFR
conditions. Although TSRA will be possible over parts of the region
today, expect the taf sites to remain free of thunder. LLVL wind
shear will be possible early this AM at KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, May 21, 6:01 AM MDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
601 AM MDT Fri May 21 2021

COZ058>089-093>099-221215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
601 AM MDT Fri May 21 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible very late this
afternoon and especially this evening over the eastern plains. The
best chance of severe storms will generally be along and east of a
line from Las Animas To Pritchett. Wind gusts to 70 mph will be the
primary concern.

High elevation snow is likely today and tonight over the southwest
slopes of the San Juan mountains. Several inches of snow will be
possible. Some accumulating snow will be possible tonight over the
passes in the southwest mountains.

Strong winds of 20 to 30 mph with gusts to 50 mph will be possible
over the larger valleys and plains today and early this evening. The
overall strongest winds will occur over the eastern plains east of I-
25.

Locally heavy rain will be possible over the lower elevations of the
southwest slopes of the San Juan mountains today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong to severe thunderstorms will be possible over the
Sangre de Cristo and Wet Mountains, and along the I-25 corridor
during the late afternoon, and then move over the eastern plains
throughout the evening. Some of the storms could contain large
hail and strong winds, and there could be an isolated tornado over
the plains.

High elevation snow is possible Saturday over the southwest
slopes of the San Juan mountains. Several inches of snow will be
possible, especially with heavier showers during the afternoon.

Strong winds of 20 to 30 mph with gusts to 50 mph will be possible
over the larger valleys and plains on Sunday and Monday, this
could increase the risk of critical fire weather conditions since
it will be drier at this time.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today and tonight over the entire region, with an
emphasis over the far eastern plains and the southwest mountains.

34/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
May 21, 4:29 PM MDTSpecial Weather StatementPUBBaca31 min
May 21, 4:38 PM MDTSpecial Weather StatementPUBCrowley52 min
May 21, 4:49 PM MDTSpecial Weather StatementPUBBent41 min
May 21, 4:59 PM MDTSpecial Weather StatementPUBBent31 min
May 21, 5:04 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers26 min
May 21, 5:16 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa18 min
May 21, 5:29 PM MDTSpecial Weather StatementPUBBent46 min
May 21, 5:30 PM MDTSevere Thunderstorm WarningPUBBent, Prowers14 min
May 21, 5:53 PM MDTSpecial Weather StatementPUBCrowley52 min

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.